Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 261, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 17, 2024, 4:56 PM CDT for Hartley County, Oldham County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2024, 4:56 PM CDT (21:56 UTC)
- Expired
- Sep 17, 2024, 6:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:02 PM CDT, 2 hours 54 minutes earlier. Its key messages:
- Issued at 201 PM CDT Tue Sep 17 2024
- Severe thunderstorms possible in the west. Damaging winds and perhaps quarter size hail. Heavy rain.
- Isolated severe storms possible in the southeast Wednesday afternoon.
- More thunderstorms Friday and Saturday.
Area forecast discussion, Sep 17, 2:02 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 202 PM CDT Tue Sep 17 2024 ...New KEY MESSAGES, SHORT TERM, LONG TERM... .KEY MESSAGES... Issued at 201 PM CDT Tue Sep 17 2024 - Severe thunderstorms possible in the west. Damaging winds and perhaps quarter size hail. Heavy rain. - Isolated severe storms possible in the southeast Wednesday afternoon. - More thunderstorms Friday and Saturday. && .SHORT TERM ... (This evening through Wednesday night) Issued at 201 PM CDT Tue Sep 17 2024 Thunderstorms have developed across the mountains of New Mexico early this afternoon. These storms should continue to increase in coverage as the lift from the base of the upper level positively tilted trough moves northeast across eastern New Mexico atop a low level moist airmass. A line of thunderstorms is expected to approach the western Oklahoma and Texas Panhandles by late this afternoon. Some of these thunderstorms may be severe as they cross over into the western Panhandles with damaging winds the main threat. Some hailstones to the size of quarters will also be possible. As the storms move toward the central Panhandles they are expected to weaken as the upper level lift from the trough will be moving northeast into Kansas and instability will be weakening. However, storms could linger all the way across the eastern Panhandles late tonight. Gusty southerly winds this afternoon are expected to decrease some this evening. However, a low level jet may keep some areas gusting through much of the night even outside of thunderstorms. On Wednesday, a surface trough is expected to lie across the southeast Texas Panhandle. This trough may become a focus for additional thunderstorm development in the afternoon into the evening. Again, a storm or two may become severe with damaging winds the main thereat given the adequate shear and instability. && .LONG TERM ... (Thursday through next Monday) Issued at 201 PM CDT Tue Sep 17 2024 Thursday remains dry at this time as a ridge pokes up over Texas ahead of the next upper level low moving into California. Showers and thunderstorms should return to the Panhandles Friday and Saturday ahead and along with the passage of this upper low as it moves through the 4-corners region and out into northwest Kansas by Saturday night. A cold front should push through the Panhandles Saturday night behind this system effectively shutting off the rain for Sunday and Monday. Highs through Friday are expected to remain above average. Highs may remain around average on Saturday depending on how cloudy and rainy it ends up being. Sunday and Monday should then be below average behind the cold front. && .AVIATION... (18Z TAFS) Issued at 1143 AM CDT Tue Sep 17 2024 Thunderstorms are expected to develop over eastern New Mexico this afternoon and then they are expected to move east across the TAF sites late this afternoon and this evening. The greatest confidence is at DHT for a thunderstorm, so have added a TEMPO group there. Gusty winds will be possible with the strongest storms. Storms should be east of the TAF sites by midnight and skies will remain VFR for the rest of the forecast. Gusty southerly winds this afternoon will decrease later tonight behind the thunderstorms. Southerly winds will then pick up again at 15 to 20 knots with higher gusts by late Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 93 67 95 / 50 20 0 0 Beaver OK 64 95 66 95 / 50 10 10 0 Boise City OK 57 88 55 89 / 60 0 0 0 Borger TX 66 98 68 100 / 50 20 0 0 Boys Ranch TX 62 93 63 95 / 60 10 0 0 Canyon TX 63 92 65 94 / 50 20 0 0 Clarendon TX 65 95 68 97 / 30 20 20 0 Dalhart TX 57 88 56 90 / 70 0 0 0 Guymon OK 60 92 58 93 / 60 0 0 0 Hereford TX 63 93 63 96 / 60 10 0 0 Lipscomb TX 66 95 69 98 / 40 20 20 0 Pampa TX 65 93 68 96 / 40 20 10 0 Shamrock TX 67 95 68 98 / 20 20 20 0 Wellington TX 68 98 70 100 / 20 20 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...15 LONG TERM....15 AVIATION...15
Hazardous weather outlook, Sep 17, 2:12 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 212 PM CDT Tue Sep 17 2024 OKZ001>003-TXZ001>020-317-180715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 212 PM CDT Tue Sep 17 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across the Panhandles through tonight. A few storms may become severe across the western Panhandles this evening. Damaging winds and hail up to the size of quarters will be possible. Heavy rain may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday afternoon and evening over mainly the eastern Oklahoma Panhandle and the southeast half of the Texas Panhandle. If storms form, a few may become severe, with large hail and damaging winds the primary hazards. Additional thunderstorms are then forecast to develop Friday afternoon through Saturday night across all of the Oklahoma and Texas Panhandles. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed late this afternoon and evening.
In the hours before
Special weather statement, Sep 17, 4:52 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
452 PM CDT Tue Sep 17 2024
OKZ001-172215-
Cimarron OK-
452 PM CDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 515 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Kenton, or 32 miles northwest of Boise City,
moving north at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10287 3683 10295 3684 10300 3700 10300
TIME...MOT...LOC 2152Z 196DEG 39KT 3693 10304
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LFMThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:12 PM CDT | Special Weather Statement | AMA | Dallam | 48 min |
| Sep 17, 5:23 PM CDT | Special Weather Statement | AMA | Deaf Smith | 37 min |
| Sep 17, 5:50 PM CDT | Special Weather Statement | AMA | Dallam | 25 min |
| Sep 17, 5:55 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 50 min |
| Sep 17, 6:30 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Sherman | 60 min |
| Sep 17, 6:31 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 59 min |
| Sep 17, 6:37 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 53 min |
| Sep 17, 6:39 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Hartley, Oldham | 66 min |
| Sep 17, 4:52 PM CDT | Special Weather Statement | AMA | Cimarron | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.